Depression Home > Remeron and Weight Gain
In clinical studies on the side effects of Remeron, weight gain was documented as one of the most common. It occurred in up to 12 percent of people taking the medication, compared to only 2 percent not taking it. If you experience weight gain while taking this drug, your healthcare provider may look for other reasons for the problem, suggest a different medication, or recommend lifestyle changes.
Does Remeron Cause Weight Gain?Several side effects are possible with Remeron® (mirtazapine), and weight gain does appear to be one of them. This data comes from clinical trials where the drug was extensively studied and its side effects were documented.
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented.
As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. The side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a common side effect of Remeron, occurring in up to 12 percent of people taking the drug, compared to only 2 percent of those not taking it.
Suggestions for Dealing With Weight Gain on RemeronIf you are noticing a weight gain with Remeron, talk to your healthcare provider. He or she will do a physical exam to look for other causes of this problem, such as certain medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If it continues, he or she may recommend other lifestyle changes or possibly switch you to another antidepressant.
(Click BMI Calculator to see if your weight is within a healthy range.)